Fentanyl is a painkilling drug that you can’t taste, smell, or see. It’s extremely strong and highly addictive.
Legally made fentanyl is a drug that's prescribed for severe pain. Much of the fentanyl misuse we see in our communities is due to fentanyl that’s made and sold illegally.
Fentanyl misuse is a deadly problem in Multnomah County and across the U.S. Overdoses and deaths caused by fentanyl and other drugs mixed with fentanyl are at an all-time high.
There are important steps you can take to protect yourself, your family and your friends.
Talk about it
If you're worried about someone’s drug use, let them know. They may not want to talk. If they do, listen without judging.
Ask if they want help. If they say yes, consider involving other supportive people. Start the conversation»
If you're worried, there are people you can talk with, even if you just want advice. Someone will listen and offer support for any problem you or your loved one is facing.
- Alcohol & Drug Helpline | 1-800-923-4357
- Youthline (21 years and under) | 877-968-8491
Text teen2teen to 839863, chat us online, or email email@example.com
- Recovery Network of Oregon
Other Recovery Resources
- Portland Area Narcotics Anonymous
- Portland Area Intergroup of Alcoholics Anonymous
- The Miracles Club
- Painted Horse Recovery
- 4D Recovery
- Alano Club of Portland
- Crystal Meth Anonymous
- Cocaine Anonymous
- Marijuana Anonymous
For Friends & Family of People Experiencing Addiction
Spot & Stop an Overdose
Fentanyl overdose is common. And it can happen quickly. You can help just by keeping your eyes open.
If someone is overdosing, you can be the person who knows what to do. The steps are not hard.
Look for Signs
- They won’t wake up
- Slow, difficult breathing or no breathing
- Choking, gurgling or snoring sounds
- Fingernail and lip coloring doesn’t look natural or healthy (blue or gray color)
- Cold or clammy skin
You don’t have to be totally sure. But if you think it’s an overdose, act quickly and follow these steps:
- Shake them and shout their name to wake them up
- Rub your knuckles on their breastbone (the middle of their chest)
- If they don’t wake, it’s a medical emergency
Call 911 Right Away
- Tell the operator that you are with someone who is not breathing.
- Tell them your exact location
- Follow the directions they give you
You can’t get in trouble for helping someone who is overdosing. Oregon's Good Samaritan law protects you and the person overdosing from arrest for drug possession.
Spray - Give naloxone if you have it
If it turns out it's not an overdose, it won’t hurt them.
It can take up to 3 minutes to work. If the person has not responded after 3 minutes, give another dose. How to get and use naloxone»
Stay with them until help gets there
Listen for breathing. If they’re not breathing or breathing very little, give them mouth-to-mouth rescue breaths if you know how.
Learn the Facts
The #1 way to protect yourself and your loved ones from fentanyl is to steer clear of any drugs that are not prescribed to you.
Assume that any pill you don’t get from a pharmacy is fake, and may contain fentanyl. Fake pills often look exactly like the real ones! Even if the pill comes from someone you know, it could have fentanyl in it.
Fentanyl can be mixed into other street drugs (meth, cocaine, molly). If you use drugs, always test for fentanyl»
Fentanyl is deadly.
- A record-high 209 people in Multnomah County died from overdoses involving fentanyl in 2022
- Opioid-related overdoses in the county increased 5 times from 2018 to 2022
- Using fentanyl and meth together triples the risk of overdose.
It only takes a little bit.
Fentanyl is so strong that a tiny amount—the size of 2 grains of salt—can cause an overdose.
Fentanyl is sneaky.
It’s hidden in all kinds of drugs, including street drugs and fake prescription pills that look like Xanax, Adderall, Percocet, or OxyContin. The fake pills often look exactly like the real ones!
It clumps together.
Because you can’t see fentanyl, there’s no way to know how much is in one pill
Every pill starts out as a powder that's pressed into pill form. Fentanyl grains clump together and each dose contains uneven amounts.
That means ANY pill, line, bump or hit could be the one that causes an overdose—even if another one didn’t.
You can’t see it coming.
Fentanyl doesn’t taste or smell like anything. You can’t tell by looking at a pill or a powder if it has fentanyl in it.
It’s really strong.
Fentanyl is up to 50 times stronger than heroin and 100 times stronger than morphine. It is more addictive than other opiates, with a longer and more intense withdrawal if you are addicted.
Fake pills or powder laced with fentanyl can come from anyone.
- From social media
- From dealers or sellers you don’t know
- From someone you do know
- From a friend of a friend
Sellers might not know if the pills have fentanyl in them.
Fentanyl is everywhere.
Fentanyl misuse and overdose deaths are a nationwide problem. It's very cheap to make. And because it is so strong, it's added to other drugs to increase their potency and to make more money for the people selling drugs.
You cannot die from just touching fentanyl or smelling the smoke.
You cannot overdose by touching fentanyl, breathing fentanyl powder or smoke or giving someone lifesaving care. But if you touch something you think might contain fentanyl, you should wash your hands.
Fentanyl can be prescribed for pain.
Fentanyl is used to control pain (most often from cancer). If you have a prescription for fentanyl, take it/use it exactly as prescribed. Store all medications safely»
You can help the people you care about.
Encouragement from family and friends is a major reason that people get treatment. Share information. Share resources. Listen without judgment. Carry naloxone.
Watch for signs of overdose and help if needed.